Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 39, NWS Marquette, MI

June 25, 2002Dickinson County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 25, 2002, 10:59 PM CDT for Dickinson County, Michigan. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 2002, 10:59 PM CDT (03:59 UTC)
Expired
Jun 26, 2002, 12:00 AM CDT
In force
61 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Dickinson County, MI

What was reported inside it

TimeReportWhereRemark
Jun 25, 11:45 PM CDTThunderstorm Wind 55 EFelch, MILarge tree limbs were broken off.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1651 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 260359
SVRMQT
MIC043-260500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1059 PM CDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL MIDNIGHT CDT

* AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF IRON MOUNTAIN. THE STORM
  WAS MOVING EAST AT 30 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FELCH AT 1120 PM CDT
  FOSTER CITY AT 1125 PM CDT
  HARDWOOD...RALPH AT 1130 PM CDT

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

NNNN

MRD/TRH

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 9:30 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 25, 9:30 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1030 PM EDT TUE JUN 25 2002

MAIN FCST CONCERNS OVERNIGHT ARE TSRA COVERAGE/STRENGTH.

WV IMAGERY...00Z RAOBS AND RUC ANALYSIS INDICATED A VIGOROUS SHRTWV
FROM WRN ONTARIO INTO NE MN. AT THE SFC...FRONT EXTENDED FROM LO
PRES OVER NORTH CNTRL ONTARIO INTO CNTRL MN. ACTUAL FRONT POSITION
DIFFICULT TO DETERMINE GIVEN NUMEROUS THUNDERSTORM OUTFLOW
BOUNDARIES OVER ERN MN. THE SHRTWV COMBINED WITH SUPPORT FROM RIGHT
ENTRANCE OF H25 JET AND ABUNDANT LOW LVL MOISTURE/INSTABILITY
(THETA-E RDG TO WEST CNTRL UPR MI WITH MLCAPE TO 1000-2000 J/KG
...PER LAPS ANALYSIS/SNDGS) SUPPORTED AREA OF TSRA FROM WRN UPR MI
INTO NW WI. LEADING LINE OF TSRA HAS WEAKENED AS IT MOVES AWAY FROM
BEST UPR LVL SUPPORT.

AREA OF SHRA/TSRA WILL CONTINUE TO ROLL THROUGH UPR MI OVERNIGHT AS
SHRTWV AND UPPER LEVEL SUPPORT PROGRESSES TO THE EAST WITH TSTMS
REACHING ERN PORTION OF CWA MAINLY AFTER 06Z. WHILE 0-6 KM SHEAR
(NEAR 35 KTS) INCREASED THIS EVENING...RELATIVELY WEAK 0-3 KM SHEAR
AND ONLY MODERATE INSTABILITY WILL CONTINUE TO LIMIT SEVERE
POTENTIAL THE REST OF TONIGHT. WILL UPDATE TO REFLECT LATER ARRIVAL
OF TSRA INTO THE ERN CWA.

.MQT...NONE.

JLB

In the hours before

Special weather statement, Jun 25, 7:00 PM CDT, 3 hours 59 minutes before
MIZ002-009-260500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
800 PM EDT TUE JUN 25 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM EDT (MIDNIGHT
CDT)...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF WEST UPPER
MICHIGAN UNTIL 100 AM EDT (MIDNIGHT CDT). THE WATCH INCLUDES
GOGEBIC AND ONTONAGON COUNTIES AND THE CITIES OF IRONWOOD...
WAKEFIELD...WATERSMEET...ONTONAGON... AND BRUCE CROSSING.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME MAY CONTAIN LARGE
HAIL AND DAMAGING WIND ALONG WITH DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER STATEMENTS AND INFORMATION.

JLB
Local storm report, Jun 25, 10:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1113 PM EDT TUE JUN 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    EWEN                      MI   WIND DAMAGE
06/25/02   ONTONAGON                      12 INCH DIAMETER TREE
                                          DOWNED

MRD
Special weather statement, Jun 25, 10:30 PM CDT, 29 minutes before
MIZ002-009-260430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1130 PM EDT TUE JUN 25 2002

...SEVERE THUNDERSTORM WATCH FOR GOGEBIC AND ONTONAGON COUNTIES HAS
BEEN DISCONTINUED...

THE SEVERE THUNDERSTORM WATCH FOR GOGEBIC AND ONTONAGON COUNTIES HAS
BEEN DISCONTINUED. THE STRONGEST THUNDERSTORMS HAVE MOVED TO THE
EAST AND NO ADDITIONAL SEVERE THUNDERSTORMS ARE EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER STATEMENTS AND INFORMATION.

JLB

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:32 PM CDTSevere Thunderstorm WarningMQTOntonagon58 min
Jun 25, 11:01 PM CDTSevere Thunderstorm WarningMQTIron59 min
Jun 25, 11:46 PM CDTSevere Thunderstorm WarningMQTMarquette29 min
Jun 26, 12:24 AM CDTSevere Thunderstorm WarningMQTDelta66 min
Jun 26, 1:07 AM CDTSevere Thunderstorm WarningMQTSchoolcraft53 min
Jun 26, 4:11 PM CDTSpecial Marine WarningMQT64 min
Jun 26, 4:11 PM CDTSpecial Marine WarningMQT64 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.